Skip to main content

Zeros of a Family of Complex-Valued Harmonic Trinomials


It is known that complex-valued harmonic polynomials of degree n can have more than n zeros. In the 2020 paper “Zeros of a One-Parameter Family of Harmonic Trinomials” by Brilleslyper et al., the authors consider a one-parameter family of complex-valued harmonic polynomials and determine, for different values of the real parameter, the number of zeros. We consider the same family but allow the parameter to be complex. As in the previous paper, our proof relies on the Argument Principle for Harmonic Functions and again requires us to find the winding number about the origin of a hypocycloid. The geometry is more complicated in this case, however. This additional complexity is reflected in the main theorem, which shows that the number of transitions in the number of zeros and the nature of these transitions depends on the argument of the complex parameter.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4


  1. Brilleslyper, M., Brooks, J., Dorff, M., Howell, R., Schaubroeck, L.: Zeros of a one-parameter family of harmonic trinomials. Proc. Am. Math. Soc. Ser. B 7, 82–90 (2020)

    Article  MathSciNet  Google Scholar 

  2. Dorff, M., Rolf, J.: Anamorphosis, Mapping Problems, and Harmonic Univalent Functions. Explorations in Complex Analysis, 197–269, Math. Assoc. of America, Inc., Washington, DC (2012)

  3. Duren, P.: Harmonic Mappings in the Plane. Cambridge University Press, New York (2004)

    Book  Google Scholar 

  4. Duren, P., Hengartner, W., Laugesen, R.: The argument principle for harmonic functions. Am. Math. Mon. 103(5), 411–415 (1996)

    Article  MathSciNet  Google Scholar 

  5. Galeta, H.L., Alemu, O.A.: Location of the zeros of certain complex valued harmonic polynomials. Preprint (2021)

  6. Khavinson, D., Swiatek, G.: On the maximal number of zeros of certain harmonic polynomials. Proc. Am. Math. Soc. 131, 409–414 (2003)

    Article  Google Scholar 

  7. Lehmann, C.H.: Analytic Geometry. Wiley, New York (1942)

    Google Scholar 

  8. Needham, T.: Visual Complex Analysis. Oxford University Press, New York (1999)

    MATH  Google Scholar 

Download references


Not applicable.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Michael Dorff.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Additional information

Communicated by Rosihan M. Ali.

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Brooks, J., Dorff, M., Hudson, A. et al. Zeros of a Family of Complex-Valued Harmonic Trinomials. Bull. Malays. Math. Sci. Soc. 45, 1079–1091 (2022).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification